Permeability of a fracture with cylindrical asperities

Sunil Kumar, Robert W. Zimmerman, Gudmundur S. Bodvarsson

Research output: Contribution to journalArticlepeer-review

Abstract

The permeability of a rock fracture that is modeled as two smooth, parallel faces propped open by randomly located, uniformly sized cyclindrical asperities, is investigated. The viscous resistance due to the asperities is accounted for by an in-plane permeability coefficient, and a Brinkman-type equation is used to find the velocity distribution across the thickness of the fracture. The resulting simple closed-form expression for the permeability of the fracture reduces to the known result for flow between parallel plates as the concentration of asperities approaches zero, and reduces to the known result for long, parallel cylinders as the distance between the plates goes to infinity. The results also compare very well with experimental results from the literature, obtained from a mechanical model with the same parallel-plate and cylindrical-post geometry.

Original languageEnglish (US)
Pages (from-to)131-137
Number of pages7
JournalFluid Dynamics Research
Volume7
Issue number3-4
DOIs
StatePublished - Jun 1991

ASJC Scopus subject areas

  • Mechanical Engineering
  • Physics and Astronomy(all)
  • Fluid Flow and Transfer Processes

Fingerprint Dive into the research topics of 'Permeability of a fracture with cylindrical asperities'. Together they form a unique fingerprint.

Cite this